Tornadoes · United States · Michigan · 2024

EF1 tornado, Butman to Gladwin Fortier Arpt, Michigan, June 22, 2024

From Butman to Gladwin Fortier Arpt, this EF1 tornado ran 10.3 miles across Gladwin County on June 22, 2024, touching down at 4:05 PM EDT and reaching 200 yards wide. It killed nobody, and did $100,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
June 22, 2024
Touchdown
4:05 PM EDT (20:05 UTC)
Lifted
4:27 PM EDT (20:27 UTC)
On the ground
22 minutes
Path length
10.3 miles (16.6 km)
Path width
200 yards (183 m)
Deaths
0
Injuries
0
Property damage
$100,000
County
Gladwin County
Touchdown point
44.105, -84.469
Lift-off point
44.117, -84.264
Record number
2406221405-01

The damage survey

13 damage points were recorded along this path by NWS APX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 90 mph.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Unusually moist airmass present over the Upper Midwest in the presence of a surface system and a warm front stretching across central Michigan resulted in the development of circulations embedded within widespread rain...despite lack of lightning due to a deep warm cloud layer. One such circulation tracking along this boundary strengthened as it crossed northern Gladwin County, ultimately resulting in a tornado touchdown near Lake Lancer, ending near the East Branch of the Tittabawassee River. This produced minor home damage near Lake Lancer, as well as tree damage along the rest of its track. Maximum winds estimated to be 90mph, EF-1, with a maximum width of 200 yards. Path length was 10.3 miles and was on the ground for a total of 22 minutes.

An EF-1 tornado touched down in northern Gladwin County, starting near Lake Lancer and ending near the East Branch of the Tittabawassee River. There was some minor home damage around Lake Lancer, with mainly tree damage as it moved east.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

17 minutes of warning. NWS APX issued a tornado warning for this county at 19:48 UTC, 17 minutes before the tornado touched down, in force until 20:30 UTC.

Issued (UTC)ExpiredProductOffice
12:00 UTC05:39 UTCFlood WatchAPX
19:48 UTC20:30 UTCTornado WarningAPX
20:22 UTC20:41 UTCTornado WarningAPX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Marginal Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:53 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the tornado touched down at Jun 22, 1:47 PM EDT, 2 hours 18 minutes earlier. Its key messages:

  • Flash Flood Watch in effect for today and tonight due to high confidence for torrential rainfall
  • Chances for severe storms today and tonight
  • Active pattern with periodic shower/storm chances throughout the upcoming week. Heavy rain possible.
Area forecast discussion, Jun 22, 1:47 PM EDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
147 PM EDT Sat Jun 22 2024

.KEY MESSAGES...

- Flash Flood Watch in effect for today and tonight due to high
  confidence for torrential rainfall

- Chances for severe storms today and tonight

- Active pattern with periodic shower/storm chances throughout
  the upcoming week. Heavy rain possible.

&&

.UPDATE...
Issued at 1215 PM EDT Sat Jun 22 2024

Anomalous ridge to our south attm...with a couple pv maxima over WI.
Anomalous moisture plume (pwats of 1.70" this morning at APX; 1.95
at GRB) overspreading the area along and north of the ridge and
attendant E-W (ish) oriented boundary across the Upper Great Lakes.
At the surface, this has begun to surge northward over NW Lower,
with a NW-SE line of showers/storms that developed in the last
couple hours and continues to shift northward amid good theta-e
advection. Moderate to heavy rain continues to overspread NW
Lower; rain is exceptionally efficient with deep warm cloud
layer (at least 12,500ft) and some instability despite very
moist profiles. Have gone ahead and continued the flash flood
watch as things still seem to be on track for now.

Expecting the warm front to stall out across northern Lower
today...with more stratiform rain north of the boundary (most likely
along and north of M-32)...which, while generally stratiform, could
have pockets of more intense rain and embedded thunder this
afternoon, with some concern for an increase in instability this
afternoon in the warm sector despite potential for a dry slot to
move in aloft. Additionally, tornadoes are still a threat today,
given the unusually moist environment in the presence of some low-
level directional shear. It won't take much warming at all to boost
surface-based instability dramatically as that warm front moves
in...so will have to watch this closely going forward. Already
having some concerns about NW Lower...where consistently better
radar returns suggest the heavy rain threat could be enhanced if
this keeps up.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 407 AM EDT Sat Jun 22 2024

.SHORT TERM/...
Pattern Synopsis and Forecast:

Current satellite and radar depict cloudy skies and light rain
showers around northern MI this morning. Surface observations
and emergency manager reports indicate areas of dense fog over
Gladwin and Arenac counties this morning due to the very
saturated and tropical-like environment. Light rain, clouds, and
patchy fog will continue though the early morning hours as
upper level winds continue to direct moisture over a surface low
(center over ME this morning) and a warm front extending
towards central MI. This feature will continue to slowly make
its way northeastward towards the Great Lakes, with the center
of the low possibly reaching northern MI Sunday. In the mean
time, an anomalously moist environment will only get more wet.
HREF guidance suggests PW values could reach 2" today. 00Z KAPX
RAOB was 1.64" yesterday evening with a warm cloud layer almost
reaching 13 kft. Very impressive warm rain environment, which
has been producing around 0.5" to 1" with transient shower
activity the past 3 days. This has all accumulated to around 1"
- 4" 72hr QPE around the CWA, which has been keeping soils
saturated.

As the surface low gets closer (midday/afternoon today), southerly
advection will strengthen and start to push that boundary northward.
Slightly better forcing will give way to widespread moderate shower
activity. CAMs depict 500 - 700 k/kg of SBCAPE trying to creep in
from the south this afternoon. This could help develop embedded
convection in the southern half of the CWA, however it will be
heavily dependent on where the sun can creep in, or if storms
forming over the central part of the state move into the southern
CWA. If there is any clearing, expect storms forming near there to
be very efficient rainfall producers. Low LCLs exist most of the
short term period, and high lower level shear profiles will exist
near the warm frontal boundary in the afternoon and evening hours.
This yields low (but non-zero) chances for a few tornados near the
areas of best shear this afternoon and evening. Winds aloft do
strengthen in the afternoon hours as well, leading to chances for
damaging wind gusts with storms that form. Flash flooding will also
be a possible hazard as rain showers and storms train through much
of the day, and chances for heavier convective rain exists on top of
that. The surface low should reach northern lower tonight, with
winds switching to the northwest Sunday morning and ending most of
the rainfall chances for this round.

Primary Forecast Concerns/Key Messages:

Flash Flood Watch -- High confidence exists for torrential rainfall
across northern lower today. Exact amounts and locations will be
harder to pin down, as recent CAM guidance has trended slightly
south, covering M-55 and even down into central MI now with heavy
QPF swaths. It comes down to how far north the stationary/warm front
boundary can reach. Afternoon convection should strengthen the
surface low, leading to a decent southerly LLJ in the warm sector of
the low. CAMs do point to the boundary setting up somewhere in the
CWA, leading to those wide spread rain chances over northern lower.
Thoughts on amounts tonight are - widespread additional 1-3 inches
today and tonight with embedded convection possibly producing up to
5-6 inches locally.

Severe Storm Chances -- Better chances will exist in the southern
part of northern lower due to the proximity to the better
instability. This is a very warm airmass that will nee some sort of
additional heating near the surface or lower level warm air
advection. Once we get that instability, the environment will be
conducive for heavy down pours as well as damaging winds and, to a
lesser extent, tornados. CAMs align on stronger winds aloft (~40-
50kts reaching down to 5-6kft) which could lead to damaging winds
with storms that congeal. Lower level shear profiles near the
boundary remain idea, but the uncertainty is with where that
boundary can set up. If it is too far north, it will be too far away
from the instabilty stronger storms will need.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Issued at 407 AM EDT Sat Jun 22 2024

Pattern Synopsis/Forecast:

Sub-tropical ridge gradually retrogrades this week into a more
climatologically favored location, eventually centering itself over
the desert southwest.  This places the Great Lakes in a very active
northwest flow regime, with a train of northern stream shortwave
energy poised to bring periodic shower/thunderstorm chances to
northern Michigan throughout the week.  This upper height
configuration will also keep any significant heat away from the
area, as the hottest temperatures are confined closer to the upper
ridge to our west.

Forecast Details: The surface low exits east of the area on Sunday
morning with the heaviest rain departing.  Despite transient low
amplitude shortwave ridging behind the departing low, plenty of
residual low level moisture lingering across the area with another
upstream shortwave poised to drop into the area by late in the day.
This will result in scattered showers/storms, especially during the
afternoon and early evening hours.

Thereafter, the forecast takes on an active tempo of precipitation
chances every 2-3 days with an energetic northern stream dropping
shortwaves into the Great Lakes.  This results in shower and
thunderstorm chances on Tuesday and again for the end of the week
Friday/Saturday.  Heavy rain once again will be a possibility as
these waves tap deeper Gulf moisture, with PWAT's surging to 150-
200% of normal across Michigan.

No major heat on the horizon given this active northern stream
pattern, with highs throughout the week generally in the 70s, with
lows mainly in the 50s.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 147 PM EDT Sat Jun 22 2024

Stationary boundary stretching from CVX to APN this afternoon. For
now...expecting this to stay relatively stationary, but may lift
further north. Anticipate a wind shift along the boundary, with
sites north of this from ENE and areas south of this from SW (esp
TVC, MBL) to SE (APN)...backing to N/NW late tonight for CIU and
possibly PLN...and veering to SW/NW for the remainder of the sites
behind a surface low pressure center. 30+kt LLJ aloft at or above
2kft will struggle to make it to the surface, but not impossible,
esp toward MBL this afternoon. Better threat of mixing down winds is
Sunday AM (outside of storms, which could pull stronger winds down).
Cigs/vsbys largely IFR to LIFR, but could go MVFR toward MBL this
afternoon for a time...with +RA a concern along with BR. TS/VCTS a
possibility, esp south of a TVC to APN line, pending whether the
boundary shifts further northward today, which could focus the
heavier rain further north.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...Flood Watch through Sunday morning for MIZ016>018-020>036-041-
     042-099.
MARINE...None.

&&

UPDATE...FEF
SHORT TERM...ELD
LONG TERM...JK
AVIATION...FEF
Hazardous weather outlook, Jun 22, 11:29 AM EDT, 4 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
1129 AM EDT Sat Jun 22 2024

MIZ016>018-020>036-041-042-086>088-095>099-231530-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
1129 AM EDT Sat Jun 22 2024

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...This afternoon and tonight.

Heavy rainfall is expected across parts of northern Michigan
today and tonight. Some areas of the lower peninsula may see over
2 inches of rain by Sunday morning. Please see the latest flood
watch for additional details. A few storms south of M-72 could be
capable of producing damaging wind gusts and a few tornadoes this
afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Rain and storm chances will continue through next week with
possibly more heavy rain Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today into tonight.

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-231530-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
1129 AM EDT Sat Jun 22 2024

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...This afternoon and tonight.

Isolated severe storms today and tonight. A few storms will be
capable of producing damaging winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Rain and storm chances will continue through next week with
possibly more heavy rain Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today into tonight.

For more information visit http://weather.gov/gaylord.

In the hours before

Local storm report, Jun 22, 12:14 PM EDT, 3 hours 51 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
1214 PM EDT Sat Jun 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     Rain             1 NW Waters             44.91N 84.72W
06/22/2024  M1.01 Inch       Otsego             MI   Official NWS Obs

            Rainfall total at NWS Gaylord through 8am.

&&
Local storm report, Jun 22, 2:18 PM EDT, 1 hour 47 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
218 PM EDT Sat Jun 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0123 PM     Rain             1 NE Wellston           44.22N 85.94W
06/22/2024  M2.17 Inch       Manistee           MI   Mesonet

            Mesonet station WLLM4 Wellston. 24 hour total.

0200 PM     Rain             1 SSW Manistee          44.23N 86.34W
06/22/2024  M2.10 Inch       Manistee           MI   Mesonet

            Mesonet station DW9113 Manistee. 24 hour total.

0156 PM     Rain             2 E Parkdale            44.27N 86.25W
06/22/2024  M1.41 Inch       Manistee           MI   AWOS

            6 hour rainfall total at AWOS station KMBL
            Manistee - Blacker Airport.

0205 PM     Rain             3 NW Point Aux Pins on  45.76N 84.52W
06/22/2024  M1.19 Inch       Mackinac           MI   Mesonet

            Mesonet station GW1094 Pointe Aux Pins.

0146 PM     Rain             1 SSE Barton City       44.66N 83.59W
06/22/2024  M1.18 Inch       Alcona             MI   Mesonet

            Mesonet station BCYM4 Barton City.

&&
Local storm report, Jun 22, 2:43 PM EDT, 1 hour 22 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
243 PM EDT Sat Jun 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     Rain             1 N Wellston            44.23N 85.95W
06/22/2024  M2.55 Inch       Manistee           MI   Trained Spotter

            2.55 inches of rain observed over the last
            24 hours 1 N Wellston as of 2pm.

&&

HAD
Special weather statement, Jun 22, 3:16 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Gaylord MI
316 PM EDT Sat Jun 22 2024

MIZ028-029-033>035-041-222015-
Gladwin MI-Roscommon MI-Ogemaw MI-Missaukee MI-Oscoda MI-Crawford MI-
316 PM EDT Sat Jun 22 2024

...THUNDERSTORMS WILL IMPACT SOUTHERN CRAWFORD...NORTHWESTERN
GLADWIN...NORTHWESTERN OGEMAW...ROSCOMMON...SOUTHEASTERN MISSAUKEE
AND SOUTHWESTERN OSCODA COUNTIES THROUGH 415 PM EDT...

At 316 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near North Higgins Lake to 10 miles southeast
of Marion. Movement was northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Houghton Lake, Gladwin, Roscommon, Prudenville, St. Helen, Hockaday,
Higgins Lake, North Higgins Lake, Roscommon Township, Lake St. Helen,
Skeels, Twin Lakes Area, Roscommon County Airport, Luzerne, South
Branch Township, Nester Township, South Higgins Lake, and Foster
Township.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4412 8460 4416 8461 4416 8497 4417 8497
      4462 8474 4464 8418 4398 8443 4396 8460
TIME...MOT...LOC 1916Z 237DEG 21KT 4455 8475 4399 8501

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

JZ

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Detroit, MI (KDTX), 12:00Z

8.1 hours before the tornado, 172 km from the path. June 22, 2024.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2024-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 258 joules per kilogram, CIN -48, lifted condensation level 1297 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Detroit, MI at 12:00Z on 2024-06-22The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 76 square meters per square second, 0 to 6 km bulk shear 35 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
258 J/kg
Mixed-layer CIN
-48 J/kg
Surface CAPE
387 J/kg
Mixed-layer LCL
1297 m above ground
0-6 km bulk shear
35 kt
0-1 km bulk shear
19 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4
0-3 km lapse rate
4.8 K/km

Open this sounding in Storm Lab

Detroit, MI (KDTX), 00:00Z

3.9 hours after it, 172 km from the path. June 23, 2024.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2024-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 137 joules per kilogram, CIN -33, lifted condensation level 1497 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Detroit, MI at 00:00Z on 2024-06-23The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 191 square meters per square second, 0 to 6 km bulk shear 34 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
137 J/kg
Mixed-layer CIN
-33 J/kg
Surface CAPE
1231 J/kg
Mixed-layer LCL
1497 m above ground
0-6 km bulk shear
34 kt
0-1 km bulk shear
30 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
297 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1
0-3 km lapse rate
6.3 K/km

Open this sounding in Storm Lab

The radar

The NCL Michigan radar (KAPX), 93 km away, was scanning. The volume nearest the touchdown began at 20:05 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
18:15 UTCRAIN 1.223 Se West BranchOgemaw, MIAWOS station KY31 West Branch.
19:18 UTCTSTM WND DMG2 Sw LeotaClare, MISeveral downed trees with power outages.
20:17 UTCTSTM WND DMG4 Ene HockadayGladwin, MIReport of trees and wires down on Cedar Lake Road. Possible tornado. Time estimated by radar.
20:24 UTCTSTM WND DMG7 E HockadayGladwin, MIReport of wires down relayed by Gladwin County EM. Tornado possible. Time estimated by radar.
20:24 UTCTSTM WND DMG7 Ene HockadayGladwin, MITrees and wires down on Bench Road. Possible tornado. Time estimated by radar.
20:24 UTCTSTM WND DMG7 W AlgerGladwin, MIReport of trees down over Wildwood Road in northeastern Gladwin County. Possible tornado. Time estimated by radar.
20:24 UTCTSTM WND DMG7 W AlgerGladwin, MILarge tree branches downed onto wires one mile north of the Bourret Township Fire Hall. Possible tornado. Time estimated by radar.
20:36 UTCTSTM WND DMG1 N AlgerArenac, MIArenac County EM reports damage in and around the town of Alger. Possible tornado. Time estimated by radar.
20:43 UTCTSTM WND DMG2 Ene AlgerArenac, MIArenac County Emergency Manager reports damage in and around the community surrounding Forest Lake. Possible tornado. Time estimated by radar.
21:01 UTCRAIN 1.41 Nnw AlgerArenac, MIMesonet station AGRM4 Alger.
21:49 UTCRAIN 1.51Roscommon County AirporRoscommon, MI24 hour total at KHTL - Houghton Lake - Roscommon County Airport.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2024 tornado in MichiganEvery tornado in Michigan since 1950Warnings in force in Michigan nowThe forecast where you are

The other tornadoes of June 22, 2024

14 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 2211:46 AM EDTEF1Herkimer, NY2.0200$19,000
June 225:37 PM CDTEF0Grant, WI0.240
June 226:02 PM CDTEF0Lafayette, WI5.675
June 226:36 PM CDTEF2Lafayette, WI6.9500$1.0 million
June 227:10 PM CDTEF1Jefferson, WI4.5300$3.0 million
June 227:30 PM CDTEF1Jefferson, WI2.0150$6,000
June 227:42 PM CDTEF2Rock, WI6.0700$25 million
June 228:22 PM CDTEF1Walworth, WI5.3100$100,000
June 228:22 PM CDTEF1Walworth, WI6.0150$150,000
June 228:42 PM CDTEF0Kenosha, WI1.440$3,000
June 2210:37 PM CDTEF0Kane, IL2.3300
June 2210:58 PM CDTEF0DuPage, IL7.8300
June 2211:08 PM CDTEF0DuPage, IL1.250
June 2211:13 PM CDTEF0DuPage, IL0.950

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.